Alert archive / Alabama / Wind Advisories in 2022

Wind Advisory 2, NWS Huntsville, AL

February 16, 202211 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this wind advisory at Feb 16, 2022, 3:40 AM CST for 11 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It took effect at Feb 17, 2022, 6:00 AM CST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Feb 16, 2022, 3:40 AM CST (09:40 UTC)
In effect from
Feb 17, 2022, 6:00 AM CST
Expired
Feb 17, 2022, 11:07 PM CST
In force
17 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2022-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2022-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2798 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

316 
WWUS74 KHUN 160940
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
340 AM CST Wed Feb 16 2022

ALZ001>010-016-TNZ076-096-097-161745-
/O.NEW.KHUN.WI.Y.0002.220217T1200Z-220218T0600Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
340 AM CST Wed Feb 16 2022

...WIND ADVISORY IN EFFECT FROM 6 AM THURSDAY TO MIDNIGHT CST
THURSDAY NIGHT...

* WHAT...South winds 15 to 25 mph with gusts up to 45-50 mph 
  expected.

* WHERE...Portions of north central, northeast and northwest 
  Alabama and southern middle Tennessee.

* WHEN...From 6 AM Thursday to midnight CST Thursday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Higher terrain areas in southern middle 
  Tennessee and northeast Alabama may approach high wind warning 
  criteria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
5 follow-up statements
000 
WWUS74 KHUN 160951
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
351 AM CST Wed Feb 16 2022

ALZ001>010-016-TNZ076-096-097-162100-
/O.CON.KHUN.WI.Y.0002.220217T1200Z-220218T0600Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
351 AM CST Wed Feb 16 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM THURSDAY TO MIDNIGHT
CST THURSDAY NIGHT...

* WHAT...South winds 15 to 25 mph with gusts up to 45-50 mph 
  expected.

* WHERE...Portions of north central, northeast and northwest 
  Alabama and southern middle Tennessee.

* WHEN...From 6 AM Thursday to midnight CST Thursday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Higher terrain areas in southern middle 
  Tennessee and northeast Alabama may approach high wind warning 
  criteria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
948 
WWUS74 KHUN 162031
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
231 PM CST Wed Feb 16 2022

ALZ001>010-016-TNZ076-096-097-171145-
/O.CON.KHUN.WI.Y.0002.220217T1200Z-220218T0600Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
231 PM CST Wed Feb 16 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM THURSDAY TO MIDNIGHT
CST THURSDAY NIGHT...

* WHAT...South winds 20 to 30 mph with gusts up to 40-50 mph
  expected. Higher gusts up to 55 mph possible in the highest
  elevations of northeastern Alabama and southern middle Tennessee.

* WHERE...Portions of north central, northeast and northwest 
  Alabama and southern middle Tennessee.

* WHEN...From 6 AM Thursday to midnight CST Thursday night.

* IMPACTS...These winds could blow around unsecured objects. Tree
  limbs and small trees could be blown down and power outages may
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

20
698 
WWUS74 KHUN 170956
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
356 AM CST Thu Feb 17 2022

ALZ001>010-016-TNZ076-096-097-172300-
/O.CON.KHUN.WI.Y.0002.220217T1200Z-220218T0600Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
356 AM CST Thu Feb 17 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...South winds 20 to 30 mph with gusts up to 40-50 mph
  expected. 

* WHERE...Portions of north central, northeast and northwest 
  Alabama and southern middle Tennessee.

* WHEN...From 6 AM Thursday to midnight CST Thursday night.

* IMPACTS...These winds could blow around unsecured objects. Tree
  limbs and small trees could be blown down and power outages may
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
171 
WWUS74 KHUN 171911
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
111 PM CST Thu Feb 17 2022

ALZ001>010-016-TNZ076-096-097-180600-
/O.CON.KHUN.WI.Y.0002.000000T0000Z-220218T0600Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
111 PM CST Thu Feb 17 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...South winds 20 to 30 mph with gusts up to 40-50 mph 
  expected.

* WHERE...Portions of north central, northeast and northwest 
  Alabama and southern middle Tennessee.

* WHEN...From 6 AM Thursday to midnight CST Thursday night.

* IMPACTS...These winds could blow around unsecured objects. 
  Tree limbs and small trees could be blown down and power 
  outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

GH
580 
WWUS74 KHUN 180507
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
1107 PM CST Thu Feb 17 2022

ALZ001>010-016-TNZ076-096-097-180615-
/O.CAN.KHUN.WI.Y.0002.000000T0000Z-220218T0600Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
1107 PM CST Thu Feb 17 2022

...WIND ADVISORY IS CANCELLED...

Latest surface observations across northern Alabama and southern 
Middle Tennessee confirm that both sustained wind speeds and gusts
have fallen below advisory criteria. Thus, the Wind Advisory has 
been cancelled. Regardless, northwesterly winds of 10-15 MPH with 
occasional gusts of 20-25 MPH can be expected for the remainder of
the night.

$$

70/DD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this wind advisory went out at Feb 15, 10:15 PM CST, 5 hours 25 minutes earlier.

Area forecast discussion, Feb 15, 10:15 PM CST, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1015 PM CST Tue Feb 15 2022

.UPDATE...
For 06Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 826 PM CST Tue Feb 15 2022

The southern extent of high cloud bands entering the OH valley were
entering southern TN and north AL. Lower clouds (~050agl) may develop
after sunrise and spread northeast into the area on Wednesday.
A southeast wind of 10kt or less will continue overnight, keeping
lows in the lower to middle 40s for most locations. Sheltered valleys
in our eastern counties may still be able to dip into the upper 30s
briefly late given dew points are still in the 20s.

.SHORT TERM...(Wednesday through Friday)
Issued at 259 PM CST Tue Feb 15 2022

The SE-S flow will begin greater amounts of moisture across the area
on Wednesday, with clouds on the increase. Despite the clouds,
another mild day is expected with highs rising into the mid 60s.
Cannot rule out a few upper 60s if more sun breaks through in some
locations.

A powerful upper level system currently over California will head to
the SSE to across the Desert SW tonight and on Wednesday. The system
as it moves across the southern Continental Divide will spawn the
development of a surface low east of the Rockies over eastern CO/NM,
which will head eastward and deepen. This surface cyclone should
reach NE Oklahoma and the western Ozarks Thursday morning, then be
situated somewhere near northern Kentucky/southern Ohio by the
evening. A cold front with this system should reach NW Alabama in the
early evening. The approach of this system will bring widespread
showers, with isolated to scattered thunderstorms to the area. The
best timing for storms appears to be in the afternoon and early
evening.

A risk for strong to severe storms continues, especially for our
more western areas. The main threats appear to be damaging winds.
Very high shear preceding the system, and somewhat higher model
produced instability keeps a tornado threat in as well. Am thinking
that a Quasi-Linear Convective System feature/squall line will bring
a higher severe threat. Models were trending more to a latter squall
line/frontal passage occurring more on Thu evening. High temperatures
on Thu, especially if more sun breaks through could rise to around 70
in a few spots (which could enhance the severe risk). Winds ahead of
the system especially Wed night into Thu evening could get breezy to
windy, with gusts over 35 mph possible Thu/Thu night. A Wind Advisory
may be needed if this trend continues.

Another item would be locally heavy rainfall. Model soundings have
precipitable water amounts rising into the 1.5 to 1.6 inch range
late Thu afternoon and in the evening. Although overall totals should
range in the 1 to 1.5 inches, some of this rain could come down hard
enough over the short term to produce ponding of water in low spots,
as well as a flash flood risk.

Showers should end Thu night as the front finally pushes across the
area. Much colder air filtering in will result in lows by daybreak
Friday ranging from the upper 20s over NW AL to lower 30s NE AL.
Highs on Friday will only warm into the low/mid 40s with the sun
returning.

.LONG TERM...(Friday night through Monday)
Issued at 259 PM CST Tue Feb 15 2022

A strong area of high pressure out of the srn Plains will continue to
build ewd into much of the SE region heading into the weekend period,
with quiet/near seasonal wx conditions prevailing across the cntrl
TN Valley. Overnight lows will fall into the mid/upper 20s Fri night,
before trending more in the lower 30s/near 30F early Sun morning.
Afternoon highs Sat will climb mainly into the mid 50s, before
rebounding further into the lower 60s on Sun. High pressure will
actually become reinforced out of the NE over the OH/TN Valley states
late Sat into Sun, before translating ewd into the mid Atlantic
Basin going into early Mon. A return flow pattern will develop across
much of the region going into the new work week, thereby allowing
cloud cover/moisture to spread nwd back into the area. Afternoon
temps will again climb into the lower 60s Mon and then struggle to
fall past the lower/mid 50s Mon night, given a further increase in
cloud cover. The latter half of the global model runs are also still
hinting at an upper disturbance embedded within a WSW flow regime
traversing over much of the region later in the day Mon, with
rainfall/showers spreading into the mid TN Valley. Rain chances have
been increased just a bit for the last half of the forecast package
given the consistent trend in the global model suites for the last
couple of runs.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1015 PM CST Tue Feb 15 2022

VFR conditions are expected. LLWS is expected through Wednesday
morning as southerly flow above the surface layer increases.
Ceilings of ~050agl will arrive by 16Z with surface gusts increasing
over 20kt.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...17
SHORT TERM...RSB
LONG TERM...09
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Feb 15, 3:04 PM CST, 12 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
304 PM CST Tue Feb 15 2022

ALZ001>010-016-TNZ076-096-097-161230-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
304 PM CST Tue Feb 15 2022

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

A few strong to severe storms will be possible Thursday afternoon and
early evening. The main threat with these storms will be damaging
winds. A tornado or two cannot be ruled out. The main area of concern
will be areas west of Interstate 65, although severe storms will be
possible areawide.

Gradient winds will also increase as this system approaches late
Wednesday into Thursday. A Wind Advisory will likely be needed with
gusts in the 35-45 mph range on Thursday.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

Nearby

Wind Advisories in Alabama, 2022Wind Advisories in Tennessee, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.